Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Can HIV alone cause anemia?
Mar 19, 2007

Hello Dr Bob!

Was diagnosed poz back in December of '06.

Still working through establishing baselines:

12/06: CD4 abs:336 %:19 VL:260800 02/07: CD4 abs:445 %:19 VL:360000

My next series is at the end of March, and then we'll discuss treatment options (hoping the VL will have dropped {fingers crossed}), so not yet on any treatment.

My question is regarding anemia.

My HGL has been dropping since my diagnosis: 12/14/06: 16 02/05/07: 15.2 02/12/07: 14.8

and I'm starting to have symptoms of what I believe to be anemia: fatigue that is approaching physical exhaustion (body pain, etc) towards the end of each day.

When I first found out about my status I started a very radical diet to try to improve some "general" problem areas with my health. Primarily around my weight and cholesterol levels. In three months I've lost 25lbs, my total cholesterol is down over 50 points, and my triglycerides are down over 185 points (go Niaspan)!

I'm guessing that my problem is this diet: I'm allowing myself 50mg of cholesterol and 5g of saturated fat each day, which pretty much rules out red-meat. I'm guessing that as a result, I may have seriously cut back on my iron intake?

I've been taking a mineral supplement but after reading it throughly I see that it contains everything EXCEPT iron (something about iron overdose being a leading cause of poisoning in kids?). I just went to the drugstore and purchased a time released iron supplement (50mg).

I don't see my Dr until the first week in April, so I guess my question is am I in any danger waiting three weeks to see if the iron supplement helps? Is there anything in particular that I should "look out for" that would cause me to need to move up my appointment?

Also, is there any info that it may not be related to my diet at all, but that having such a high VL could be causing my HGL to drop as well?

Thanks for any advice/info you can give!

Response from Dr. Frascino

Hello,

First off, you are not anemic. I'm assuming you are male. The normal range of hemoglobin for men is 14-18 g/dL. Therefore dropping from 16 to 14.8 g/dL of hemoglobin still leaves you with a normal hemoglobin level! A 14.8 g/dL level also would not cause fatigue or physical exhaustion. I would not advise iron supplementation, unless prescribed by your doctor for confirmed iron deficiency.

Is there any danger in waiting three weeks to see your HIV specialist? No, your "numbers" are not at all worrisome. I would suggest you spend the time learning more about HIV, nutrition, HIV therapies and HIV-associated fatigue. Start by reviewing the information on The Body's homepage under "Quick Links." Then review the archives of this forum for a detailed discussion of the common and not-so-common causes of HIV-associated fatigue.

And just to clear up your original question, I'll also mention that even though you are not anemic, HIV itself can cause anemia. It's termed anemia of chronic disease. You can read about this in the archives as well. Write back if you have additional questions or concerns. And remember, don't take the iron supplement unless your physician advised you to do so. It can be harmful.

Good luck.

Dr. Bob


Previous
Insertive Mastebation and HIV
Next
meridia

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement